Advertisement

Obstructive renal failure as a complication of anticoagulant therapy

  • Jimena Lujan Varas
  • Guillermo Morales VarasEmail author
  • Amparo Paredes Sánchez
Imaging in Intensive Care Medicine
A 73-year-old female with a history of atrial fibrillation was admitted to the hospital with the diagnosis of acute cholangitis. Antibiotic therapy and anticoagulation with enoxaparin were prescribed. On day 10 of admission, she presented abdominal pain, anemia, tachycardia, anuria and deterioration of renal function. The abdominal CT scan showed a 18 × 16 × 10-cm abdominal wall hematoma extending into the pelvic cavity, with areas that suggested rebleeding (Fig. 1); the hematoma compressed and displaced the bladder (Fig. 2) and both ureters, causing bilateral pielocalicial hydronephrosis. The patient was operated on, presenting later resolution of renal failure.
Fig. 1

Abdominal CT scan. Evolving hematoma with rebleeding areas (arrows)

Fig. 2

Abdominal CT scan. Arrows show the distal end of the Foley catheter and the bladder compressed by the hematoma

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature and ESICM 2018

Authors and Affiliations

  1. 1.Intensive Care UnitQuirónsalud Sur HospitalMadridSpain

Personalised recommendations